Ohio, 2014

Winter Weather in Ohio, January 2 to 3, 2014

January 2 to 3, 2014 · NWS RLX · 1 event in 1 county or zone

A low pressure system tracked east, across Kentucky into southern West Virginia during the daylight hours on the 2nd. Snow fell over Perry County with a mixture of snow and light rain further south in southeast Ohio.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system tracked east, across Kentucky into southern West Virginia during the daylight hours on the 2nd. Snow fell over Perry County with a mixture of snow and light rain further south in southeast Ohio. Snow accumulations of 3 to 4 inches were common in Perry County in just under a 24 hour period. Hazardous roads prompted a level 1 snow emergency in the county.

In the wake of the low center, arctic air poured south causing a quick freeze and lingering snow showers into the night. Temperatures in Perry County plummeted into the single digits overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 2, 4:44 AM EST, 16 minutes earlier.

Area forecast discussion, Jan 2, 4:44 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
444 AM EST THU JAN 2 2014

.SYNOPSIS...
LOW PRESSURE CROSSES TODAY. MUCH COLDER THURSDAY NIGHT. COLD
ARCTIC HIGH PRESSURE FRIDAY THROUGH SATURDAY. SIGNIFICANT COLD AIR
OUTBREAK EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS HAVE WEAKENING PARENT LOW RUNNING UP NEAR THE OHIO RIVER
TODAY...BEFORE REDEVELOPING EAST OF THE MOUNTAINS THIS AFTERNOON.
THIS SHOWS UP MORE IN THE WIND AND THERMAL FIELDS THAN IN THE
PRESSURE FIELDS. THIS WILL KEEP MOST OF THE SNOW INTO MUCH OF THE
EARLY AFTERNOON WEST OF THE OHIO RIVER. THEN...THE COLD AIR
COLLAPSES RAPIDLY ACROSS THE AREA DURING THE AFTERNOON AND EVENING
AS THE LOW REDEVELOPS EAST OF THE MOUNTAINS. THIS SCENARIO DOES NOT
SUPPORT ENOUGH COLDER AIR DROPPING SOUTHEAST FOR SNOW OVER MUCH OF
WEST VIRGINIA PER GFS BEFORE THE LOW REDEVELOPS. THUS...HAVE SLOWED
THE CHANGEOVER TO SNOW THIS AFTERNOON PER HI RES MODELS. THERE WILL
BE A PERIOD FOR ENHANCED SNOW...HOWEVER...AS THE COLD AIR
COLLAPSES. THUS...MOST OF THE SNOW ACCUMULATIONS TODAY WILL BE IN
THE WEST WHILE MOST OF THE ACCUMULATIONS TONIGHT WILL BE IN CENTRAL
AND EAST. WILL MAKE LITTLE CHANGE TO HEADLINES FOR SNOW..EXCEPT FOR
UPGRADING POCAHONTAS COUNTY TO A WINTER STORM WARNING MAINLY DU TO
BLOWING SNOW AND VERY LOW WIND CHILLS.

THINGS WILL WIND DOWN QUICKLY IN THE WEST EARLY TONIGHT AND BY LATER
TONIGHT IN THE EAST DUE TO THE QUITE PROGRESSIVE NATURE OF THE
SUPPORTING UPPER TROUGH AND SURFACE HIGH PRESSURE BUILDING INTO THE
AREA FROM THE WEST. SEE WINTER WEATHER PRODUCTS FOR DETAILS ON SNOW
ACCUMULATIONS AND SUCH. BY FRIDAY MORNING...MOST OF THE WINDING DOWN
SNOW SHOWERS WILL BE IN THE MOUNTAINS...BUT WINDS WILL REMAIN BRISK
WITH LOW WIND CHILLS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
UPSLOPE SNOW SHOWERS OVER THE MOUNTAINS END EARLY FRIDAY WITH LOW
LEVEL MOISTURE QUICKLY FADING. SEASONALLY COLD AIR WILL MAKE ITSELF
KNOWN AS FRIDAY MAX TEMPERATURES WILL STRUGGLE TO CLIMB ABOVE 20
DEGREES.

IN THE PROGRESSIVE NATURE OF THE SYNOPTIC PATTERN...HIGH PRESSURE
WILL QUICKLY PASS THROUGH...BUT WILL PROVIDE ENOUGH INFLUENCE IN
TERMS OF CLEARING TO GIVE ANOTHER VERY COLD OVERNIGHT FRIDAY NIGHT.
SHOULD SEE SOME GOOD RADIATIONAL COOLING ASSUMING THE ATMOSPHERE
WILL DECOUPLE. WILL NEED TO WATCH THE MOUNTAIN VALLEY
TEMPERATURES...INCLUDING EKN...FOR SNOW PACK COMBINED WITH THE
DECOUPLING. AS A RESULT...MAY HAVE SOME AGGRESSIVE CHANGES TO THE
MIN TEMPERATURES FRIDAY NIGHT BASED ON HOW THESE FACTORS PLAY OUT.

WILL GET INTO WEAK RETURN FLOW OVER THE WEEKEND WHICH WILL ALLOW
TEMPERATURES TO GET BACK CLOSE TO NORMAL VALUES FOR THIS TIME OF
YEAR SATURDAY AND SUNDAY.

NEXT SYSTEM ARRIVES SUNDAY. THIS WILL BE A COLD FRONT DIVING IN FROM
THE NORTHWEST...WITH A WAVE DEVELOPING ALONG THE FRONT OVER THE
LOWER MISSISSIPPI VALLEY. THIS LOW WILL DEEPEN RAPIDLY AS IT RIDES
ALONG THE FRONT INTO THE EASTERN GREAT LAKES. THIS IS ALSO THE
SYSTEM OF NOTE THAT WILL USHER IN A POLAR AIRMASS IN THE
EXTENDED/LONG TERM FORECAST TIME FRAME COMPLETE WITH -30C 850MB AIR.
AS OF RIGHT NOW...PRECIPITATION WILL START AS RAIN AND WILL CHANGE
TO SNOW INTO THE SUNDAY NIGHT TIME FRAME.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
STILL EXPECTING SOME MODERATING TEMPERATURES BEGINNING OF THE LONG
TERM PERIOD AFTER COLD SNAP LATE THIS WORK WEEK.
WARMER...SOUTHWESTERLY FLOW TAKES HOLD ON SUNDAY AS HEIGHTS BUILD
ALONG THE EAST COAST IN ADVANCE OF AN APPROACHING UPPER
TROUGH/SURFACE LOW. PRECIPITATION WILL SPREAD BACK INTO THE AREA
SUNDAY AND SUNDAY NIGHT...WITH ENOUGH WARM AIR IN PLACE EARLY IN THE
DAY THAT MOST LOCATIONS WILL SEE RAIN OR A MIX...BUT QUICKLY
TRANSITION OVER TO SNOW LATER IN THE DAY SUNDAY AS THE LOW PUSHES
OFF TO THE NORTH AND EAST...AND COLDER AIR IS ABLE TO FILTER IN.
LOOKS LIKE AT LEAST LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE IN
THIS TIME PERIOD...PARTICULARLY SUNDAY EVENING/SUNDAY NIGHT AS
SHOULD BE ENOUGH SATURATION FOR GOOD CRYSTAL GROWTH TO OCCUR.

THE REAL HEADLINE HOWEVER WILL BE THE INTENSE COLD THAT WILL MOVE
INTO THE AREA EARLY NEXT WEEK...ESPECIALLY TUESDAY/WEDNESDAY TIME
FRAME AS A REINFORCING CLIPPER TYPE SYSTEM HELPS TO BRING AN EXTRA
SHOT OF COLD AIR INTO THE REGION. MODELS STILL SUGGESTING 850MB
TEMPS DIPPING INTO THE -23 TO -28C RANGE...WHICH WILL RESULT IN
TEMPS BELOW ZERO AT MANY LOCATIONS BY TUESDAY MORNING...WITH SOME
MOUNTAINOUS LOCATIONS DIPPING INTO THE MINUS TEENS. THIS COMBINED
WITH GUSTY NORTHWESTERLY WINDS AS HIGH PRESSURE TRIES TO BUILD IN
FROM THE WEST WILL RESULT IN WIND CHILLS AREA WIDE WELL BELOW
ZERO...AND WIND CHILL HEADLINES LOOK TO BE NECESSARY. WEDNESDAY
MORNING WILL ALSO BE ESPECIALLY COLD...AS HIGH PRESSURE BUILDS
IN...ALLOWING FOR A NIGHT OF GOOD RADIATIONAL COOLING. WILL CONTINUE
TO HIGHLIGHT WIND CHILLS...AND SNOWFALL POTENTIAL IN THE HWO FOR
EARLY NEXT WEEK.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
06Z THURSDAY THRU 06Z FRIDAY...
VFR CONDITIONS WILL PREVAIL THROUGH THE OVERNIGHT HOURS. A COLD
FRONT AND UPPER TROUGH WILL BRING DETERIORATING FLIGHT CONDITIONS
FROM WEST TO EAST FROM ROUGHLY THE 12Z TO 18Z TIME FRAME...WITH
GRADUALLY LOWERING CIGS AND VIS THROUGH MVFR AND INTO THE IFR RANGE.
SNOW IS LIKELY WEST OF THE OHIO RIVER BY 13Z...WITH PRECIP SPREADING
EASTWARD THROUGH MUCH OF THE REMAINDER OF THE AREA BY 19Z. PRECIP
WILL INITIALLY BE RAIN FOR MOST LOCATIONS EAST OF THE OHIO RIVER...
BUT WILL TRANSITION TO ALL SNOW FOR MOST IF NOT ALL LOCATIONS BY
21Z-23Z AS MUCH COLDER AIR QUICKLY PUSHES INTO THE AREA BEHIND THE
PASSING COLD FRONT. WINDS BECOME A BIG FACTOR AFTER 00Z...ESPECIALLY
IN THE HIGHER ELEVATIONS WHERE GUSTS MAY APPROACH 50 MPH WITH
BLOWING SNOW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING OF PRECIP AND CHANGEOVER FROM RAIN TO
SNOW...THUS AFFECTING VISIBILITIES...MAY VARY FROM CURRENT FORECAST
BY 2-3 HOURS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         THU 01/02/14
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    L    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
IFR CONDITIONS IN CEILINGS AND SNOW/SNOW SHOWERS THURSDAY NIGHT
MOSTLY IN WV. LOW LEVEL FLOW INCREASES BY SUNSET THURSDAY...CAUSING
SOME BLOWING SNOW FOR MOUNTAINS INCLUDING KBKW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 1 AM EST FRIDAY FOR WVZ005>010.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO NOON EST
     FRIDAY FOR WVZ035>038-047.
     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM EST
     FRIDAY FOR WVZ011-013>020-024>034-039-040.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     FRIDAY FOR WVZ046.
OH...WINTER WEATHER ADVISORY UNTIL 1 AM EST FRIDAY FOR OHZ066-067-
     075-076-083>087.
KY...WINTER WEATHER ADVISORY UNTIL 1 AM EST FRIDAY FOR KYZ101>103-
     105.
VA...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM EST
     FRIDAY FOR VAZ003-004.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV
SHORT TERM...26
LONG TERM...SL
AVIATION...JMV
Hazardous weather outlook, Jan 1, 2:56 PM EST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
256 PM EST WED JAN 1 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-022000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-
256 PM EST WED JAN 1 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 1 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ADDITIONAL LIGHT SNOWFALL IS EXPECTED SUNDAY NIGHT AND MONDAY.

IN ADDITION...BITTERLY COLD AIR WILL MOVE INTO THE AREA MONDAY
NIGHT AND LINGER THROUGH DAWN WEDNESDAY. GUSTY WINDS ON TUESDAY
INTO TUESDAY NIGHT WILL LIKELY CREATE WIND CHILLS BELOW ZERO AT
TIMES. WIND CHILL HEADLINES WILL LIKELY BE POSTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ011-013>020-024>034-039-040-022000-
DICKENSON-BUCHANAN-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-BARBOUR-
256 PM EST WED JAN 1 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ADDITIONAL LIGHT SNOWFALL IS EXPECTED SUNDAY NIGHT AND MONDAY.

IN ADDITION...BITTERLY COLD AIR WILL MOVE INTO THE AREA MONDAY
NIGHT AND LINGER THROUGH DAWN WEDNESDAY. GUSTY WINDS ON TUESDAY
INTO TUESDAY NIGHT WILL LIKELY CREATE WIND CHILLS BELOW ZERO AT
TIMES. WIND CHILL HEADLINES WILL LIKELY BE POSTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ035>038-046-047-022000-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
256 PM EST WED JAN 1 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THURSDAY TO NOON EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ADDITIONAL LIGHT SNOWFALL IS EXPECTED SUNDAY NIGHT AND MONDAY.

IN ADDITION...BITTERLY COLD AIR WILL MOVE INTO THE AREA MONDAY
NIGHT AND LINGER THROUGH DAWN WEDNESDAY. GUSTY WINDS ON TUESDAY
INTO TUESDAY NIGHT WILL LIKELY CREATE WIND CHILLS BELOW ZERO AT
TIMES. WIND CHILL HEADLINES WILL LIKELY BE POSTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Perry

When
January 2, 5:00 AM EST to January 3, 1:00 AM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481903.